Thunderstorm Wind, Gregg
- When
- May 28, 3:45 PM CST
- Where
- Gregg County, 1.09 mi NW of Gladewater
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.540, -94.945
Small limbs and power lines were blown down in Gladewater.
Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. These storms mostly dissipated by midday, leaving numerous outflow boundaries across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Overnight showers and thunderstorms which held together into the morning hours of Sunday May 28th, moved into Northern Louisiana from the northwest during the morning hours after daybreak. These storms mostly dissipated by midday, leaving numerous outflow boundaries across the area. Meanwhile, a warm front moving northward into the area resulted in dew points quickly rising from the mid 60s to the mid 70s with its passage. This front stalled out near the Interstate 30 corridor of Northeast Texas, and south of this boundary, scattered thunderstorms quickly developed by mid-afternoon and spread east across East Texas near and south of the Interstate 20 corridor. These storms rapidly intensified during peak afternoon heating and instability, and produced numerous reports of wind damage across extreme Eastern Texas and even two short EF-1 tornadoes near and east of Longview. Training storms moving west to east also producing brief flash flooding at some locations. In the storms' wake, over 103,000 customers were left without power across East Texas and Western Louisiana in the AEP SWEPCO coverage area, which was the 4th worst storm (with outages) in the company's 105 year history.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 28, 3:12 PM CST, 33 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 412 PM CDT Sun May 28 2017 .DISCUSSION... The cold front, weak as it is, is nosing into Northeast Texas to Mineola and Gilmer. Thunderstorms will lend a convective outflow assist and help to foster a good push into much of the ArkLaTex. The HRRR has been playing catch up all day and is not too far off now, but really explodes with much more widespread activity into the evening along and South of I-20. The models nudge a weak surface high down to along I-30 and put the shields up with an active week for many rain wise South of the boundary, which is still much of our area. The cold front will sort of run out of gas and remain parked in the ArkLaTex just drifting back and forth in the light South wind and numerous outflows to boost coverage for the next few days. Some maybe heavy at times and all with dangerous lightning. If thunder roars, go indoors. Good advice for the kiddo's going forward into the rest of spring 2017. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 68 80 68 80 / 60 50 30 30 MLU 72 81 67 80 / 60 60 30 30 DEQ 61 86 62 85 / 20 10 10 20 TXK 66 82 64 82 / 30 20 10 20 ELD 66 78 66 81 / 50 40 20 30 TYR 66 79 66 82 / 50 40 20 30 GGG 68 80 66 81 / 50 40 20 30 LFK 71 81 68 82 / 80 60 30 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 24
Hazardous Weather Outlook...UPDATED National Weather Service Shreveport LA 1217 PM CDT Sun May 28 2017 LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-291730- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1217 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for much of Eastern Texas and for all of Louisiana along and South of the I-20 corridor. .DAY ONE...This Afternoon and Tonight... Overnight thunderstorms have been ongoing into the afternoon along I-20 from Shreveport to Ruston and Monroe. This will persist with daytime heating while slowly moving Southeast. Some Hail has occurred with these storms in particular and more is possible. During the afternoon expect new thunderstorm development to be likely in East Texas, and then overspreading much of the ArkLaTex into the evening as the cold front and an upper low move over head. Hail and damaging winds will be possible with more heating and destabilization. If thunder roars, go indoors and clear the lake if boating. Lightning is very dangerous, so be safe this holiday weekend. .DAYS TWO THROUGH SEVEN...Monday through Saturday... This is a weak cold front and will only hold the chance for more thunderstorms to occur on Memorial day and into much of the new work week along and South of I-20 where rain is much needed for the year as a whole. Along with the blessing of rain will come the threat for gusty winds as temperatures heat up. Also the threat for dangerous lightning will remain for those out of doors. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters may be needed later today. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126- 291730- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion- 1217 PM CDT Sun May 28 2017 This Hazardous Weather Outlook is for Southern Arkansas, Southeast Oklahoma and adjacent Northeast Texas along I-30. .DAY ONE...This Afternoon and Tonight... The cold front will ease across the I-30 corridor late today and after a busy overnight, the chance for many more thunderstorms has diminished. However, isolated strong thunderstorms may yet accompany the front later today and early evening as an upper disturbance moves over the area. Hail would be the primary threat from anymore strong storms. .DAYS TWO THROUGH SEVEN...Monday through Saturday... This cold front is fairly weak, but may have enough of an influence to keep most of the new week's thunderstorm activity more or less focused along the I-20 corridor into midweek. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel, amateur radio operators and storm spotters should not be needed through tonight. 24
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
208 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 4 W RED CHUTE 32.58N 93.67W
05/28/2017 E1.00 INCH BOSSIER LA PUBLIC
PUBLIC REPORTS QUARTER SIZE HAIL IN THE
TIBURON NEIGHBORHOOD VIA NWS SHREVEPORT
FACEBOOK PAGE.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
214 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM HAIL 4 N BOSSIER CITY 32.59N 93.70W
05/28/2017 E1.00 INCH BOSSIER LA PUBLIC
PUBLIC REPORTS HAIL IN THE LAKEWOOD
NEIGHBORHOOD IN NORTH BOSSIER.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HAIL RED CHUTE 32.58N 93.61W
05/28/2017 E0.88 INCH BOSSIER LA PUBLIC
PUBLIC REPORTS NICKEL SIZE HAIL IN DOGWOOD
NEIGHBORHOOD VIA NWS SHREVEPORT FACEBOOK
PAGE.
&&
20PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
334 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM TSTM WND DMG 4 SW HOCHATOWN 34.16N 94.71W
05/28/2017 MCCURTAIN OK PUBLIC
LARGE TREE DOWN ON MARINA LANE NEAR BEAVERS
BEND MARINA.
&&
20Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT SUN MAY 28 2017
TXZ110-124-125-282115-
Upshur TX-Camp TX-Wood TX-
335 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR WOOD...WESTERN UPSHUR AND
SOUTHWESTERN CAMP COUNTIES UNTIL 415 PM CDT...
At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quitman, or 10 miles north of Mineola, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mineola, Winnsboro, Quitman, Rosewood, Pleasant Grove, Hainesville,
Golden, Forest Hill, Alba, Yantis, Perryville, Grice and Pritchett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 9500 3259 9496 3266 9556 3272 9564
3296 9566
TIME...MOT...LOC 2034Z 272DEG 49KT 3281 9554
PalmerSpecial Weather Statement
National Weather Service Shreveport LA
418 PM CDT SUN MAY 28 2017
TXZ108-110>112-124>126-136>138-282200-
Upshur TX-Gregg TX-Smith TX-Harrison TX-Cass TX-Camp TX-Marion TX-
Wood TX-Franklin TX-Morris TX-
418 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH...SOUTHWESTERN
CASS...WESTERN MARION...NORTHWESTERN HARRISON...SOUTHWESTERN
FRANKLIN...EASTERN WOOD...UPSHUR...SOUTHERN MORRIS...CAMP AND
NORTHWESTERN GREGG COUNTIES UNTIL 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gilmer, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Longview, Marshall, White Oak, Gladewater, Gilmer, Pittsburg,
Winnsboro, Leesburg, Jefferson, Linden, Hughes Springs, Lone Star,
Big Sandy, Hawkins, Ore City, Clarksville City, East Mountain,
Scroggins, Berea and Harleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3296 9532 3296 9531 3299 9531 3300 9485
3298 9482 3300 9482 3301 9434 3253 9428
3255 9539
TIME...MOT...LOC 2117Z 259DEG 34KT 3276 9490
05The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 21:42 UTC.
13 thunderstorm wind, 5 hail, 3 tornado, 2 flash flood. Local standard time, as filed.
Small limbs and power lines were blown down in Gladewater.
Half dollar size hail fell in White Oak.
A tree fell onto a home in White Oak.
An EF-1 tornado with maximum estimated winds near 105 mph touched down along Pine Tree Road just north of West Cheryl Street northwest of Longview. The tornado proceeded south southeast through the Tenneryville area snapping and uprooting numerous trees in the area. The tornado traveled just west of the Pine Tree ISD campus and continued southeast towards Highway 80, uprooting and twisting numerous trees, with several landing on homes. The tornado continued southeast towards the Greggton community where it damaged a few homes along Willow Springs Drive before crossing Highway 31 and the West Loop 281 where it began to turn more to the east southeast. The tornado caused the most visible damage along its path where it collapsed a steel dome owned by Komatsu, before continuing to the southeast causing mainly tree damage before lifting along Huntsman Way south of Interstate 20 just west of the Eastman Chemical Company.
Penny size hail fell along Lake O' the Pines.
Quarter size hail fell between Smithland and Caddo Lake State Park along Highway 43.
A weak EF-1 tornado with maximum estimated winds near 90 mph touched down 2 miles west of the Easton community along Highway 2906 where it uprooted several trees. This tornado continued east along Highway 2906 where several more trees were snapped or uprooted with the most noticeable damage found in the city of Easton along the Gregg/Rusk County line. Several trees were uprooted and fell on homes in Easton, before moving across the city on the Rusk County side.
Widespread wind damage was common across the city of Longview, with numerous trees down, and some of which were on homes, vehicles, and power lines.
This is the continuation of the Gregg County tornado near the Easton community. This EF-1 tornado, with maximum estimated winds near 90 mph, continued east southeast through and southeast of Easton along County Road 2210 in Northeast Rusk County where numerous trees were snapped or uprooted. This tornado lifted about 3 miles east of Easton along County Road 2210 where the storm transitioned into a very long-lasting damaging straight-line wind event across extreme Eastern Texas and North Louisiana.
Several trees were blown down between mile marker 607 and 608 on Interstate 20. The westbound lanes were blocked due to several trees down across the road.
Several large trees were blown down across Highway 80 near Fire Tower Road.
A large tree was blown down on Farm to Market Road 968 near the intersection of Muntz Cutoff Road.
Quarter size hail fell in Waskom. Report from the KSLA-TV Facebook page.
Trees and power lines were blown down in Kilgore.
Several trees were blown down north of Beckville a few miles south of the Harrison County line.
Large trees were blown down near the Gill community.
Numerous trees and power lines were blown down in Rusk.
Widespread trees were blown down across Panola County.
Trees and power lines were blown down along Highway 315.
Half dollar size hail fell south of Alto.
Highway 21 was flooded near the Linwood community.
Farm to Market Road 1911 was flooded just south of Alto.
Several trees were snapped or uprooted just north of Lufkin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyThe tornado archive for Texas, 2017Warnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691372, 691923, 691924, 691387, 691388, 691391, 691401, 691410, 691407, 691411, 691412, 691413, 691414, 691415, 691416, 691417, 691418, 691419, 691477, 691478, 691479, 691480, 691481.